Thursday, 14 June 2018

Anti-depressants and SSRI Discontinuation Syndrome

The iris in your eyes is a ring muscle, a sphincter. Making the eyes the sphincter to the soul.

I was on antidepressants for about six or seven weeks this year. I was on the lowest normal dose, 50mg daily, of Sertraline. It's from a class of antidepressants called SSRIs, Selective Serotonine Reuptake Inhibitors. The most effective one, normally prescribed first in the UK, is called Citalopram. This is the one most of my friends on antidepressants are on. Citalopram has a reputation for being the hardest to come off of the common SSRIs.

SSRIs work by raising the base level of serotonin in the brain, by reducing the ability of the body to re-absorb serotonin. Serotonin is the hormone responsible for love, happiness, and it turns out capacity to actually feel like doing anything.

Antidepressants helped me for a little, but I sort of came off them by accident. A friend of mine suggested that her experience of life was flattened by antidepressants. Another friend described it as "letterboxing the emotions". The low isn't so low, but in compensation the joys and pleasures of life are flattened too. I wondered if this was true for me, I thought it might be so I stopped taking them a few days in advance of a Bufo Alvarius healing ceremony I attended. It was excellent and helped a great deal.

A week or so after I thought maybe they would help again, so I took one to restart them. Within a few hours I was hit by an incredible physical stress, to the point of vomiting, some anxiety and other physical symptoms involving the expulsion of fluid from the body with comparatively tremendous force. At first I thought I'd given myself nicotine poisoning, or was suffering from stress to the point of physical sickness (it felt like that but the anxiety I experienced, whilst elevated, didn't warrant the great physical stress and turmoil I felt) or maybe illness? Benjamin had a twenty-four stomach bug shortly after.

With a little bit of research I came across SSRI Disontinuation Syndrome, which is experienced by between twenty and eighty percent of those who just stop taking an SSRI. It can also be triggered by restarting them after stopping. Like I'd done. Basically you get all the possible side-effects of antidepressants in one go. That's what it felt like anyway, it was pretty awful. But it only lasted one day, and whilst they helped me I'm not taking antidepressants again.

I'm pretty sure I'm through the worst of my own causes of lowness. The inner conflict, diverting my psychological resources with incompatible pulls, has mostly resolved in various situations of my life. Particularly the ones that have been a cause of major emotion trauma over the last year or so. Things will remain difficult, that's for sure, but I get to pick what kind of difficult.


"The best quality a person can have is courage. Because with courage you can get most all the other qualities anyway.

The great news is that you only need to start with a tiny bit of courage. The more you use it the more it grows."

No comments:

Post a Comment